Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 28, NWS Austin/San Antonio, TX

May 3, 2008Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at May 3, 2008, 4:28 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It took effect at May 3, 2008, 8:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2008, 4:28 AM CDT (09:28 UTC)
In effect from
May 3, 2008, 8:00 AM CDT
Expired
May 3, 2008, 3:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4169 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 030928
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 AM CDT SAT MAY 3 2008

...RED FLAG WARNING IN EFFECT FOR VAL VERDE...KINNEY...AND EDWARDS
COUNTY FROM 8 AM UNTIL 3 PM CDT TODAY...

.A COLD FRONT MOVING SOUTHWARD THROUGH THE EDWARDS PLATEAU AND
HILL COUNTRY THIS MORNING WILL BRING MUCH DRIER AIR TO THE REGION
ALONG WITH GUSTY NORTHERLY WINDS OF 15 TO 25 MPH. THE COMBINATION
OF LOW HUMIDITIES AND WINDS WILL RESULT IN THE POTENTIAL FOR VERY
DANGEROUS FIRE BEHAVIOR.

TXZ183-184-202-032000-
/O.NEW.KEWX.FW.W.0028.080503T1300Z-080503T2000Z/
VAL VERDE-EDWARDS-KINNEY-
428 AM CDT SAT MAY 3 2008

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO
3 PM CDT THIS AFTERNOON. 

A COLD FRONT PUSHING THROUGH THE EDWARDS PLATEAU AND HILL COUNTRY
THIS MORNING WILL BRING MUCH DRIER AIR TO THE REGION ALONG WITH
GUSTY NORTHERLY WINDS OF 15 TO 25 MPH. THE COMBINATION OF HUMIDITIES
FALLING INTO THE TEENS AND GUSTY WINDS WILL RESULT IN THE POTENTIAL
FOR VERY DANGEROUS FIRE BEHAVIOR. WINDS WILL SUBSIDE BY THE MID
AFTERNOON...HOWEVER HUMIDITIES WILL REMAIN IN THE TEENS INTO THE
EARLY EVENING HOURS.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 031958
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT SAT MAY 3 2008

...RED FLAG WARNING FOR VAL VERDE...KINNEY...AND EDWARDS COUNTIES
WILL BE ALLOWED TO 3 PM CDT TODAY...

.DRY CONDITIONS WILL PERSIST THROUGH THE EVENING BUT 20FT WINDS
HAVE DECREASED BELOW 15 MPH.

TXZ183-184-202-032100-
/O.EXP.KEWX.FW.W.0028.000000T0000Z-080503T2000Z/
VAL VERDE-EDWARDS-KINNEY-
258 PM CDT SAT MAY 3 2008

...RED FLAG WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at May 3, 4:05 AM CDT, 23 minutes earlier.

Area forecast discussion, May 3, 4:05 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT SAT MAY 3 2008

.DISCUSSION...
A COLD FRONT WAS ENTERING THE NRN HILL COUNTRY EARLY THIS MORNING
AND THE FRONT WILL CONTINUE THRU THE CWA BY LATE MORNING...BRINGING
BREEZY MUCH DRIER CONDITIONS TO S TX. ISOLATED CONVECTION COULD
FIRE ALONG THE FRONT THIS AFTERNOON BUT HAVE MENTIONED ISOLATED
STORMS OVER THE FAR SWRN CWA WHERE ELEVATED CONVECTION COULD DRIFT
EASTWARD FROM MEXICO IN THE PREVAILING WESTERLY FLOW ALOFT. COOLER
TONIGHT AND HAVE AGAIN UNDERCUT MAV MOS GUIDANCE BY 2 TO 4
DEGREES AS AIRMASS WILL BE VERY DRY AND THERE SHOULD BE ENOUGH
CLEARING TO ALLOW TEMPERATURES TO DIP INTO THE 50S MOST AREAS.
INCREASING CLOUDS SUNDAY AS MOISTURE RETURNS ABOVE THE STALLED
FRONTAL BOUNDARY AHEAD OF AN APPROACHING LOW PRESSURE TROF ON THE
WEST COAST. BY SUNDAY NIGHT SHORT WAVE DISTURBANCES WILL MOVE
ACROSS NE MEXICO INTO TX AND WILL SEE CLOUDY SKIES AND INCREASING
POPS SUNDAY NIGHT INTO TUESDAY ACROSS THE ENTIRE CWA. THE UPPER
LOW WILL LIFT OUT ACROSS NEW MEXICO/WEST TX WEDNESDAY AND WARMER
DRY(NO POPS) WEATHER WILL PREVAIL FOR THURSDAY INTO SATURDAY. NOT
LIKELY TO SEE ANY SIGNIFICANT RAIN CHANCES THIS AREA ON WEDNESDAY
AS THE UPPER LOW WILL PASS WELL TO OUR NORTH AND SYSTEM WILL AGAIN
BE MOISTURE STARVED OVER S TX.

&&

.FIRE WEATHER...
THE FAR WESTERN COUNTIES WILL AGAIN REACH/EXCEED CRITICAL WIND
SPEEDS AND HUMIDITIES BEHIND THE COLD FRONT THIS MORNING INTO THE
EARLY AFTERNOON. BY MID AFTERNOON WINDS WILL SLOWLY SUBSIDE...HOWEVER
RH VALUES WILL LIKELY REMAIN IN THE TEENS INTO THE EARLY EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  57  79  67  83 /   0   0  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  79  53  81  67  84 /   0   0  10  20  30
DEL RIO INTL AIRPORT           86  61  80  70  84 /   0   0  20  30  20
SAN ANTONIO INTL AIRPORT       82  58  80  69  84 /   0   0  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON
FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...VAL VERDE.

&&

01/08
Hazardous weather outlook, May 2, 4:08 PM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT FRI MAY 2 2008

TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
408 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.